Alert archive / Colorado / Red Flag Warnings in 2020

Red Flag Warning 6, NWS Pueblo, CO

March 17, 2020Las Animas County, Otero County, Colorado

NWS Pueblo, CO issued this red flag warning at Mar 17, 2020, 6:34 PM MDT for Las Animas County, Otero County, Colorado. It took effect at Mar 18, 2020, 12:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 17, 2020, 6:34 PM MDT (00:34 UTC)
In effect from
Mar 18, 2020, 12:00 PM MDT
Expired
Mar 18, 2020, 6:00 PM MDT
In force
6 hr
Issued by
NWS Pueblo, CO

Counties Las Animas County, CO, Otero County, CO

The radar

The Pueblo radar (KPUX), 98 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.6 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1661 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

522 
WWUS85 KPUB 180034
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
634 PM MDT Tue Mar 17 2020

...A Red Flag Warning has been issued from 12 PM to 6 PM MDT on
Wednesday, for gusty winds, low humidity and dry fuels, for fire 
weather zones 230 and 233, which includes Las Animas County...

COZ230-233-181645-
/O.NEW.KPUB.FW.W.0006.200318T1800Z-200319T0000Z/
Western Las Animas County Including Trinidad and Thatcher-
Eastern Las Animas County Including Pinon Canyon-
634 PM MDT Tue Mar 17 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM MDT WEDNESDAY FOR
GUSTY WINDS, LOW HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 
230 AND 233...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds, low humidity and dry fuels, which is in 
effect from noon to 6 PM MDT Wednesday.

* Affected Area...Fire Weather Zones 230 and 233.

* Winds...Southwest 15 to 25 mph with gusts up to 35 mph.

* Timing... Tomorrow from noon to 6 PM MDT.

* Relative Humidity...As low as 12 percent.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
754 
WWUS85 KPUB 181023
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
423 AM MDT Wed Mar 18 2020

...A Red Flag Warning will be in effect from 12 PM to 6 PM MDT 
today, for gusty winds, low humidity and dry fuels, for fire 
weather zones 230, 232 and 233, which includes Las Animas 
and Otero Counties...

COZ232-190000-
/O.EXA.KPUB.FW.W.0006.200318T1800Z-200319T0000Z/
Otero County Including La Junta and Western Comanche Grasslands-
423 AM MDT Wed Mar 18 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM MDT FOR 
GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER 
ZONE 232...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds, low relative humidity and dry fuels, 
which is in effect from noon today until 6 PM MDT.

* Affected Area...Fire Weather Zone 232.

* Winds...South 15 to 25 mph.

* Timing... Noon to 6 PM MDT.

* Relative Humidity...As low as 13 percent.

* Impacts...Conditions will be favorable for the rapid ignition, 
  growth and spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ230-233-190000-
/O.CON.KPUB.FW.W.0006.200318T1800Z-200319T0000Z/
Western Las Animas County Including Trinidad and Thatcher-
Eastern Las Animas County Including Pinon Canyon-
423 AM MDT Wed Mar 18 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM MDT 
FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS, FOR FIRE 
WEATHER ZONES 230 AND 233...

* Affected Area...Fire Weather Zones 230 and 233.

* Winds...Southwest 15 to 25 mph with gusts up to 35 mph.

* Timing...Noon to 6 PM MDT.

* Relative Humidity...As low as 13 percent.

* Impacts...Conditions will be favorable for the rapid ignition, 
  growth and spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
922 
WWUS85 KPUB 181917
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
117 PM MDT Wed Mar 18 2020

...A Red Flag Warning will be in effect through 6 PM MDT today, 
for gusty winds, low humidity and dry fuels, for fire weather 
zones 230, 232 and 233, which includes Las Animas and Otero 
Counties...

COZ230-232-233-190000-
/O.CON.KPUB.FW.W.0006.000000T0000Z-200319T0000Z/
Western Las Animas County Including Trinidad and Thatcher-
Otero County Including La Junta and Western Comanche Grasslands-
Eastern Las Animas County Including Pinon Canyon-
117 PM MDT Wed Mar 18 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING
FOR FIRE WEATHER ZONES 230...232 AND 233...

* Affected Area...Fire Weather Zones 230...232 and 233.

* Winds...South 15 to 25 mph with gusts up to 35 mph.

* Timing...Noon to 6 PM MDT.

* Relative Humidity...As low as 13 percent.

* Impacts...Conditions will be favorable for the rapid ignition, 
  growth and spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
735 
WWUS85 KPUB 182349
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
549 PM MDT Wed Mar 18 2020

...Red Flag Warning for fire weather zones 230, 232, and 233 will
expire at 6 PM MST...

COZ230-232-233-190100-
/O.EXP.KPUB.FW.W.0006.000000T0000Z-200319T0000Z/
Western Las Animas County Including Trinidad and Thatcher-
Otero County Including La Junta and Western Comanche Grasslands-
Eastern Las Animas County Including Pinon Canyon-
549 PM MDT Wed Mar 18 2020

...RED FLAG WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING FOR 
FIRE WEATHER ZONES 230...232 AND 233...

Red Flag conditions are no longer occurring over the eastern
plains, therefore the Red Flag warning will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Mar 17, 3:36 PM MDT, 2 hours 58 minutes earlier.

Area forecast discussion, Mar 17, 3:36 PM MDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
336 PM MDT Tue Mar 17 2020

.SHORT TERM...(This evening through Wednesday)
Issued at 336 PM MDT Tue Mar 17 2020

Currently...

Low clouds were still hanging on across parts of the plains, mainly
the far eastern plains and the lower elevations of Pueblo and El
Paso counties. Elsewhere,variable high cloudiness was noted, with the
clearest skies noted over the far southern San Luis valley (SLV),
the far southern mtns and extending east onto the plains.

Temperatures values on the plains followed the cloudiness, as areas
where low clouds were located had the coldest temperatures, while
areas where it was mostly sunny were quite warm. Readings were in
the 30s where the low clouds were noted while clear areas were into
the 60s.

Rest of today into tonight...

Clouds should continue to decrease across El Paso and Pueblo
counties late this afternoon while low clouds will likely linger,
especially over the far eastern plain tonight. Min temps tonight
should fall into the 30s plains and 20s higher elevations.

Tomorrow...

Significant Pacific storm system will begin to move towards the
region tomorrow. The day will start out nice, however cloudiness
will increase over the contdvd by mid to late morning and and snow
should begin across the contdvd, especially the SW mtns, by mid
afternoon.

Southwest winds will begin to pick up across the entire region by
afternoon, with widespread southwest winds by late in the day.
marginal critical weather conditions may occur, especially over the
Raton Mesa region as winds will be gusting to about 30 mph and RH
values will be in the teens.

With the downslope breezy SW surface winds, it will be quite warm
over the region tomorrow. Temps in the 70s are likely across the
lower Ark rvr valley and across the Raton Mesa, while 60s will be
felt over the remainder of the plains. SLV should be in the 50s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 336 PM MDT Tue Mar 17 2020

...Strong storm system to bring snow, rain and wind on Thursday...

Wednesday night-Thursday night...Latest models are still showing
some fluctuation on the location of a developing upper low and
associated surface low cyclone across eastern Colorado Thursday
afternoon, though there is enough confidence that this storm system
will bring snow and strong winds to portions of the area to issue
winter storm watches for the eastern San Juan mountains as well
as for the Pikes Peak region.

With that said, the strong eastern Pacific short wave across the
Desert Southwest Wednesday afternoon is progged to continue to eject
out across the Four Corners region and southeast Colorado late
Wednesday night and early Thursday morning before developing a
closed low across east central Colorado Thursday afternoon. This
system is then progged to continue to lift out across northwestern
Kansas and into the northern High Plains Thursday night. Moist
southerly flow across the region Wednesday night will allow for
showers to continue and increase across the higher terrain,
especially along and west of the ContDvd, with showers spreading
east across the high valleys through the eastern mountains Thursday
morning. Latest models continues to indicate deformation banded
precipitation to spread south and east across the Pikes Peak region
and northern portions of the plains, north of the Highway 50
Corridor, through the day Thursday. With the vertically stacked low
pressure system, gusty west to southwest winds to be realized across
the southern I-25 Corridor and Plains Wednesday night into early
Thursday morning, with gusty northerly winds spreading across all of
the Plains later Thursday morning and afternoon before diminishing
from west to east Thursday night. The strong northerly winds will
create hazardous travel conditions across the Palmer Dvd and into
northern portions Teller and El Paso Counties in snow and blowing
snow. Current progged location of the system would keep the area
relatively warm on Thursday, with snow levels down to around 6K feet
through the day, though would likely see precipitation diminishing
across southern portions of El Paso County and into Pueblo County
Thursday afternoon with the strong northerly downslope winds. As for
snow accumulations, could see 8 to 16 inches across the eastern San
Juan mountains and have issued a winter storm watch for late
Wednesday afternoon through the day Thursday. Snow accumulations of
4 to 10 inches will be possible across Teller County with 2 to 6
inches possible across northern El Paso County. Across the rest of
the higher terrain, snow fall of 2 to 8 inches will be possible and
will likely need winter weather advisories on Thursday. Latest
models keep some light snowfall ongoing across the eastern mountains
into Thursday night, with developing moist low level easterly
upslope and modest mid level waa with short wave ridging building
across Rockies.

Friday-Tuesday...Lower confidence forecast continues for the weekend
into early next week, as models indicating differences in the
location and strength of more eastern Pacific energy ejecting across
the West Coast and Rockies. Current blended model solution keeps
best chances of precipitation across the higher terrain, especially
along and west of the ContDvd, with below seasonal temperatures
Friday before temperatures warm back to around seasonal levels
through the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 336 PM MDT Tue Mar 17 2020

KALS...

VFR next 24 hours. Main concern will be gusty SW surface winds,
especially tomorrow afternoon.

KCOS...

Skies should clear out by late afternoon, with VFR conditions likely
through the rest of the period. Breezy W to SW winds will be likely
by tomorrow afternoon.

KPUB...

CIGs should lift in another hour or so as sat pix show VFR cigs
across western and southeastern Pueblo County. With increasing SW
flow just above the sfc, drier air should advect into the region
clearing out the lower cigs.

With plenty of low level moisture in the region, cant rule out the
possibility of some fog late tonight. VFR likely from mid morning
through the afternoon. Gusty SW surface winds are likely tomorrow.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Thursday morning through Thursday
evening for COZ084.

Winter Storm Watch from Wednesday afternoon through Thursday
afternoon for COZ068.

Winter Storm Watch from late Wednesday night through Thursday
evening for COZ081-082.

&&

SHORT TERM...HODANISH
LONG TERM...MW
AVIATION...HODANISH
Hazardous weather outlook, Mar 17, 10:58 AM MDT, 7 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1058 AM MDT Tue Mar 17 2020

COZ058>089-093>099-181700-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1058 AM MDT Tue Mar 17 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

From later Wednesday into Friday, snow, heavy at times is
anticipated, favoring Continental Divide locations and especially
the eastern San Juan mountains. The heaviest snow rates should be
realized from Wednesday night into Thursday morning.

Wind driven snow will be possible over Teller and El Paso
counties Thursday and Thursday night. Significant accumulations
are possible. Travel across all of Teller and El Paso counties,
especially northern El Paso county, may become quite difficult.
Some accumulating snow may also occur across the rest of the
plains and southern mountains. Strong winds will be possible
across all of the plains late Thursday into Thursday evening.
Please stay tuned for later updates regarding this developing
winter storm.

Then, generally additional light snow accumulations will be
possible over primarily Continental Divide locations from later
Saturday into Saturday night and then again by next Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

Hodanish

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 7:15 PM MDTDense Fog AdvisoryPUBBaca, Kiowa, Prowers12 hr
Mar 18, 4:53 AM MDTWinter Storm WarningPUBConejos, El Paso, Fremont, Mineral, Rio Grande, Teller40 hr
Mar 18, 4:53 AM MDTWinter Weather AdvisoryPUBAlamosa, Chaffee, Costilla, Custer, Fremont, Huerfano and 5 more48 hr
Mar 18, 1:16 PM MDTBlizzard WarningPUBEl Paso32 hr

Nearby

Red Flag Warnings in Colorado, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.